Linezolid and Serotonin Syndrome

January 11, 2011, 7:06 pm

★★★½☆

Antiobiotic-Induced Serotonin Syndrome. Miller DG, Lovell EO. J Emerg Med January 2011;40:25-27.

Abstract

Serotonin syndrome (SS) — a condition caused by interaction of multiple drugs acting together to increase serotoninergic activity — is characterized by altered mental status (agitation, confusion, coma), increased muscular tone (especially hyperreflexia and clonus), and autonomic instability (hyperthermia, hypertension, tachycardia).  Often, SS is precipitated when  a monoamine oxidase inhibitor (MAOI) is added to the regimen of a patient on one or more medications that increased serotonin release and/or inhibit serotonin uptake.  Although not generally thought of as a drug with serotoninergic acitivity, the antibiotic linezolid (Zyvox) acts as an MAOI.

This case report describes a 36-year-old woman who developed serotonin syndrome (altered mental status, hyperreflexia, tachycardia, hypertension) after she was started on linezolid for MRSA empyema; she was chronically taking lithium, venflaxine, and imipramine (all drugs with serotoninergic activity).  Major manifestations resolved once linezolid was discontinued.

This interesting case report is a reminder that some non-psychiatric medications can have clinically important serotoninergic properties.

As we pointed out in a previous post, methylene blue is also a non-psychiatric drug that acts as an MAOI.

Comments are closed.